New York, 2001

Damaging Winds in New York, August 31, 2001

August 31, 2001 · NWS BUF · 2 events in 2 counties and zones

Thunderstorms crossed the eastern Lake Ontario region during the late afternoon and evening hours. The damaging thunderstorm winds downed power lines in Glenfield, Lewis county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms crossed the eastern Lake Ontario region during the late afternoon and evening hours. The damaging thunderstorm winds downed power lines in Glenfield, Lewis county. Trees were downed in Granby, Oswego county, where a portion of a metal roof was blown off a trailer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 31, 2:00 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 31, 2:00 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
300 PM EDT FRI AUG 31 2001

A COLD FRONT STRETCHING FROM NEAR YYZ AND LONG POINT SOUTHWEST TO
ABOUT TOL WILL SLOWLY CROSS THE FA THIS EVENING. THE BULK OF THE
CONVECTION AT PRESS TIME WAS FOUND AHEAD OF THE FRONT OVER
PENNSYLVANIA AND CENTRAL NEW YORK...ALTHOUGH SOME ACTIVITY IS TRYING
TO BECOME ESTABLISHED RIGHT ALONG THE FRONT OVER THE IAG PENIN.

THE RICHEST MOISTURE CONVERGENCE AND HIGHEST CAPE VALUES AT 18Z WERE
FOUND TO THE EAST OF OUR CWA...BUT THERE WILL STILL BE A COUPLE TRWS
WITH THE ACTUAL FRONTAL PASSAGE (AS IS OCCURRING OVER SRN ONTARIO AND
LK ERIE).

THE FRONTAL BOUNDARY WILL MAKE ITS WAY CROSS THE REGION THIS EVENING
WITH A VERY COOL CANADIAN AIRMASS WORKING SOUTHWARDS OVERNIGHT. 12Z
MODEL RUN GENERALLY IN CONSENSUS THAT +4 TO +6 H8 TEMPS CAN BE
EXPECTED DURING THE DAY SATURDAY. ANTICYCLONIC CURVATURE AT THE SFC
ALONG WITH A MUCH DRIER AIRMASS SATURDAY WILL COMBINE WITH A STRONG
SUBSIDENCE INVERSION TO INHIBIT ANY PROBLEMS FROM INSTABILITY SHRA.

WOULD NORMALLY WORRY ABOUT THE WEALTH OF CLOUDS UPSTREAM OVER
NORTHERN ONTARIO...BUT THIS CLOUD COVER SEEMS TO BE ASSOCIATED WITH
THE H5 TROF AND 0 C H8 COLD TROF. BY MIDDAY SATURDAY...THE H5 TROF
WILL BE WELL TO OUR EAST WITH THE COLDEST AIR REMAINING TO OUR NORTH.
AS A RESULT WILL BE OPTIMISTIC AND GO WITH MS SKIES FOR SAT.

TEMPS WILL BE QUITE COOL THOUGH...WITH H8 TEMPS OF 4-6 C SUPPORTING
GUIDANCE TEMPS IN THE MID TO UPPER 60S. THIS CHILLY AIRMASS WILL
UNDERGO VERY GOOD RADIATIONAL COOLING SATURDAY NIGHT WITH THE PASSAGE
OF THE SFC RIDGE...SO EXPECT READINGS TO TUMBLE INTO THE 40S. SOME
ISOLATED 30S WILL BE MENTIONED IN THE NORMALLY COLDER SPOTS OF THE
WRN SOUTHERN TIER AND ACROSS THE NORTH COUNTRY.

MODELS DIVERGE BY SUNDAY AFTERNOON...WITH MESO-ETA DEPICTING STRONG
WAA TO OUR WEST. SOME HIGH CLOUDS WOULD SPILL INTO OUR REGION SUNDAY
AFTERNOON IF THIS SCENERIO WORKS OUT...SO WILL COVER WITH PS SKIES.
THE AVN IS NOTABLY SLOWER WITH A WEAKER WARM UP.

IF THE MESO-ETA VERIFIES...THEN WE WARM UP QUICKLY MONDAY AND
TUESDAY...WHILE THE AVN SOLUTION HOLDS OFF ON THE WARM UP FOR AN
ADDITIONAL 24 HOURS. IN EITHER CASE...SEASONABLY WARM AND DRY WEATHER
IS EXPECTED FOR MUCH OF NEXT WEEK.

.BUF...NONE.

RSH

In the hours before

Special weather statement, Aug 31, 9:40 AM EST, 5 hours 24 minutes before
NYZ004>008-013-014-312100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1040 AM EDT FRI AUG 31 2001

...POTENTIAL FOR SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL AND
NORTHERN NEW YORK THIS AFTERNOON AND EARLY EVENING...

A STRONG COLD FRONT WILL MOVE EAST ACROSS WESTERN AND NORTH CENTRAL
NEW YORK THIS AFTERNOON. THUNDERSTORMS FORMING IN THE UNSTABLE AIR
AHEAD OF...AND ALONG THE COLD FRONT...MAY BECOME QUITE STRONG. THERE
WILL BE THE POTENTIAL FOR SOME OF THE STORMS TO PRODUCE HAIL OR
DAMAGING WINDS.

THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE FOUND TO THE SOUTH
AND EAST OF ROCHESTER, INCLUDING THE FINGER LAKES REGION AND EASTERN
LAKE ONTARIO COUNTIES.

EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS AND OTHER
INTERESTED PEOPLE...SHOULD MONITOR THE WEATHER...AND BE READY TO TAKE
ACTION IF SEVERE WEATHER THREATENS LATER TODAY. SKYWARN ACTIVATION
MAY BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF
NATIONAL WEATHER SERVICE INFORMATION FOR FURTHER DETAILS AND UPDATES.
INFORMATION CAN ALSO BE OBTAINED FROM THE INTERNET AT
WWW.NWS.NOAA.GOV/ER/BUF

RSH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
August 31, 3:04 PM EST
Where
Oswego County, Granby Center
Measured
55 kt (63 mph)
Property damage
$28,000
Reported by
AMATEUR RADIO
Coordinates
43.317, -76.467

Thunderstorm Wind, Lewis

When
August 31, 4:45 PM EST
Where
Lewis County, Glenfield
Measured
50 kt (58 mph)
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
43.733, -75.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264486, 5264487.